6–2.7% of IBD patients in some series1–3. Although the underlying
pathogenesis remains unclear, a possible hypothesis involves the uncontrolled production of interferon-alpha (IFNα) as a result of TNF blockade. IFNα is an important mediator produced by dermal plasmocytoid dendritic cells in the early phase of induction of psoriasis4. Aim: To review all cases of psoriatic and psoriatiform dermatological reactions induced by anti-TNF agents in patients with IBD at a tertiary center in Australia. Method: We retrospectively identified all cases selleck products of anti-TNF-induced psoriasis or psoriasiform manifestations in IBD patients receiving treatment at Canberra Hospital. Results: A total of 10 of 270 IBD patients treated with anti-TNF therapy developed drug-induced psoriatic or psoriasiform-like reactions: 6 female, 4 male; average age of IBD diagnosis was 21 (13–28) years; average age of skin reaction was 33.2 (23–48) years. Five patients were treated with infliximab and five with adalimumab; 9 had Crohn’s disease (CD) and 1 had ulcerative selleck inhibitor colitis (UC). Three were current smokers and 2 were ex-smokers. Three patients had concomitant therapy at time of the reaction: one on prednisolone, one on mesalazine and one subject on both mesalazine and azathioprine. The time from initiation of anti-TNF agent to onset of rash was on average 9.1 (2–25)
months. The most frequent distributions were the scalp (7) and extremities (6). Five patients had a personal history of atopy and 3 had a familial history of psoriasis. Three patients Niclosamide discontinued anti-TNF treatment (2 because of the skin reaction and 1 due to autoimmune hepatitis), and the remaining
7 were maintained on anti-TNF therapy and managed with topical therapy. All 10 patients were reviewed by a dermatologist. Conclusions: Paradoxical psoriatic lesions induced by anti-TNF therapy in IBD is not uncommon. In this case series, there was no significant gender difference and the time to onset of rash was variable. The psoriatic manifestation was greater in CD than UC. The most frequent distributions were the scalp and extremities. Topical treatment of the lesions was effective in the majority of patients, allowing continued use of these biologicals and the withdrawal of these agents is seldom needed. 1. Afzali A, Wheat CL, Hu JK, Olerud JE, Lee SD. The association of psoriasiform rash with anti-tumor necrosis factor (anti-TNF) therapy in inflammatory bowel disease: A single academic center case series. J Crohns Colitis. 2014 Jun 1;8(6):480–488. 2. Rahier JF, Buche S, Peyrin-Biroulet L, Bouhnik Y, Duclos B, Louis E, et al. Severe skin lesions cause patients with inflammatory bowel disease to discontinue anti-tumor necrosis factor therapy. Clin Gastroenterol Hepatol. 2010 Dec;8(12):1048–1055. 3. Guerra I, Algaba A, Perez-Calle JL, Chaparro M, Marin-Jimenez I, Garcia-Castellanos R, et al.